Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2017, 9:15 PM EDT for 4 counties in Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 9:15 PM EDT (01:15 UTC)
- Expired
- May 20, 2017, 9:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berrien County, GA, Irwin County, GA, Tift County, GA, Turner County, GA
The radar
The Moody AFB radar (KVAX), 99 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WUUS52 KTAE 210115
SVRTAE
GAC019-155-277-287-210145-
/O.NEW.KTAE.SV.W.0167.170521T0115Z-170521T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
915 PM EDT SAT MAY 20 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Western Irwin County in south central Georgia...
Northwestern Berrien County in south central Georgia...
Southern Turner County in south central Georgia...
Central Tift County in south central Georgia...
* Until 945 PM EDT
* At 915 PM EDT, a severe thunderstorm was located near Enigma, or 8
miles east of Tifton, moving northwest at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tifton, Ashburn, Enigma, Unionville, Sycamore, Vanceville, Chula,
Harding, Waterloo, Pinetta, Inaha, Tift Airport, Irwinville, Turner
Co Airport, Irwinville Airport, Brookfield and Sunsweet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3179 8346 3178 8346 3178 8345 3176 8345
3176 8343 3140 8327 3133 8341 3168 8373
3180 8347
TIME...MOT...LOC 0115Z 151DEG 35KT 3142 8338
HAIL...1.00IN
WIND...60MPH
$$
09-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:32 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 20, 7:32 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
732 PM EDT Sat May 20 2017
.AVIATION [Through 00Z Monday]...
Isolated TSRA will continue this evening. A band of numerous SHRA/
scattered TSRA, currently organizing across south MS/southwest
AL, will likely move east across much of our forecast area late
tonight through Sunday morning. This should affect KDHN, KECP, and
KABY between 06Z and 12Z, then perhaps KTLH and KVLD between 12Z
and 16Z. Some of these storms may have gusts to 35 KT and brief
periods of IFR Vis. It's unclear when (and if) the PBL will
"recover" (in terms of acquiring CAPE) later Sunday to produce
more deep moist convection, so we are not forecasting re-
development of TSRA in this TAF package.
&&
.PREV DISCUSSION [353 PM EDT]...
.NEAR TERM [Through Tonight]...
Deep layer moisture continues to increase ahead of an approaching
upper level trough and associated cold front. Scattered convection
currently lifting northward mainly over SE AL and our Georgia zones
will diminish later this evening. However, new convective
development, possibly an MCS will approach and move into our western
zones overnight. PoPs will be tapered from likely (70%) far west to
chance (30-40%) for most of the eastern Big Bend. Lows will be in
the lower 70s.
.SHORT TERM [Sunday Through Monday Night]...
Deep layer ridging will gradually break down through the period as
a shortwave moving through the Great Lakes region amplifies and
spreads into the Mississippi Valley. At the surface, a frontal
boundary will just be entering the Southeast on Sunday and will
only gradually move towards the Tri-State region as steering flow
remains mostly zonal as the upper trough slowly amplifies.
On the mesoscale, the aforementioned MCS (whose evolution is still
a bit uncertain) should be moving through southeast Alabama and
the Florida panhandle early Sunday morning. This complex should
generally trend towards moving into the Gulf through the morning.
This should tend to limit convection west of a line from
Tallahassee through Albany during the afternoon, with
outflow/seabreeze driven convection expected to the east. While
the front won't be in our area by Sunday night, more convection
moving off of the front could enter the region overnight. On
Monday, with the front reaching our westernmost Alabama and
Florida counties, convection will likely be driven by the front as
well as the seabreeze further to the east. Overnight on Monday, a
southern stream shortwave will enhance convection along the front
along and west of a line from Albany through Panama city.
Due to the potential for a couple MCS' as well as the multiple
forcing mechanism, this solution is highly fluid and uncertain.
However, regardless of exactly how it plays out, it appears as
though most of the region should pick up a fair amount of QPF.
Through Monday night, average rainfall amounts could range from an
inch in the southeast Big Bend to 3-4" across the far western
Panhandle and southeast Alabama. Widespread severe weather is not
expected though an isolated strong to severe storm with the main
threat being damaging winds will be possible
.LONG TERM [Tuesday Through Saturday]...
With the cold front still lingering across the region on Tuesday,
it appears as though another southern stream wave will energize
the front once again late on Tuesday. It won't be until Wednesday
evening that the main northern stream trough will have moved far
enough southeast to force the cold front through the region. In
its wake dry conditions will prevail through the period with
possibly one night of lows in the upper 50s and an afternoon in
the lower 80s.
.MARINE...
Borderline Cautionary level winds will continue through this
evening before light winds and low seas will prevail through
Monday night. As the front nears and then passes Tuesday through
Thursday, wind should increase to at least Cautionary levels and
possibly Advisory. Showers and thunderstorms should be expected
through Wednesday night.
.FIRE WEATHER...
No fire weather concerns are anticipated through the next few days
with light winds and RH values remaining too high to meet critical
thresholds.
.HYDROLOGY...
Widespread average rainfall amounts from now until Wednesday night
could range from 3" over the southeast Big Bend to 6" over the
western Panhandle. Isolated higher amounts a couple inches higher
will be possible as well. Latest ensemble guidance indicates that
these amounts could push our more sensitive rivers (Shoal,
Choctawhatchee, Ochlockonee, etc.) into Action stage. By Thursday
or Friday. These amounts still remain rather uncertain, so pay
attention to changes over the next few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 71 86 71 85 71 / 30 50 30 60 30
Panama City 74 79 73 80 74 / 60 80 50 50 40
Dothan 71 83 69 86 69 / 50 80 50 50 60
Albany 71 86 69 86 70 / 40 50 50 50 60
Valdosta 70 86 70 83 71 / 40 70 40 70 30
Cross City 70 89 71 88 72 / 40 50 20 40 20
Apalachicola 75 86 73 85 74 / 30 50 40 50 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
for Coastal Bay-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Barry
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Fournier
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...HarriganIn the hours before
Local storm report, May 20, 7:32 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
732 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 2 SSE GREATER SALEM CHU 31.50N 85.75W
05/20/2017 DALE AL 911 CALL CENTER
TREES REPORTED DOWN ON COUNTY RD 108
&&
RHLocal storm report, May 20, 7:34 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
734 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND DMG 5 SSW ARITON 31.54N 85.75W
05/20/2017 DALE AL 911 CALL CENTER
TREES REPORTED DOWN ON COUNTY RD 11
&&
RHLocal storm report, May 20, 7:35 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
735 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 SSW ARITON 31.54N 85.75W
05/20/2017 DALE AL 911 CALL CENTER
TREES REPORTED DOWN ON COUNTY RD 11
&&
RHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:13 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Cook, Lanier | 32 min |
| May 21, 2:37 AM EDT | Special Weather Statement | TAE | Early, Miller | 53 min |
| May 21, 3:14 AM EDT | Special Weather Statement | TAE | Seminole | 46 min |
| May 21, 3:53 AM EDT | Special Weather Statement | TAE | Decatur, Miller, Mitchell, Seminole | 52 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.